Alert archive / Kansas / Heat Advisories in 2021
Heat Advisory 1, NWS Topeka, KS
NWS Topeka, KS issued this heat advisory at Jun 16, 2021, 2:59 PM CDT for 23 counties in Kansas. It took effect at Jun 17, 2021, 1:00 PM CDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2021, 2:59 PM CDT (19:59 UTC)
- In effect from
- Jun 17, 2021, 1:00 PM CDT
- Expired
- Jun 18, 2021, 7:00 PM CDT
- In force
- 30 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 661 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
445 WWUS73 KTOP 161959 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 259 PM CDT Wed Jun 16 2021 KSZ008>012-020>024-026-034>036-038>040-170930- /O.NEW.KTOP.HT.Y.0001.210617T1800Z-210618T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Wabaunsee- Shawnee-Douglas- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence 259 PM CDT Wed Jun 16 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT THURSDAY... * WHAT...Heat index values up to 105 expected. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...From 1 PM to 7 PM CDT Thursday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
4 follow-up statements
380 WWUS73 KTOP 170909 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 409 AM CDT Thu Jun 17 2021 KSZ037-054>056-058-059-180000- /O.EXA.KTOP.HT.Y.0001.210617T1800Z-210618T0000Z/ Morris-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Council Grove, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 409 AM CDT Thu Jun 17 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Morris, Lyon, Osage, Franklin, Coffey and Anderson Counties. * WHEN...From 1 PM to 7 PM CDT Thursday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ KSZ008>012-020>024-026-034>036-038>040-180000- /O.CON.KTOP.HT.Y.0001.210617T1800Z-210618T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Wabaunsee- Shawnee-Douglas- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence 409 AM CDT Thu Jun 17 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...From 1 PM to 7 PM CDT Thursday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
246 WWUS73 KTOP 172011 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 311 PM CDT Thu Jun 17 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-181200- /O.EXT.KTOP.HT.Y.0001.000000T0000Z-210619T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 311 PM CDT Thu Jun 17 2021 ...HEAT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT FRIDAY... * WHAT...Heat index values of 103 to 106 degrees are expected through 7 PM Today. Overnight lows will only drop into the 75 to 80 degree range. Heat indices on Friday afternoon will range between 103 to 106 degrees. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...Until 7 PM CDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
856 WWUS73 KTOP 180835 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 335 AM CDT Fri Jun 18 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-190000- /O.CON.KTOP.HT.Y.0001.000000T0000Z-210619T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 335 AM CDT Fri Jun 18 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Heat index values up to 105. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...Until 7 PM CDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
398 WWUS73 KTOP 182354 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 654 PM CDT Fri Jun 18 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-190100- /O.EXP.KTOP.HT.Y.0001.000000T0000Z-210619T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 654 PM CDT Fri Jun 18 2021 ...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Heat index values will continue to fall through the evening so the Heat Advisory will be allowed to expire at 7 PM. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this heat advisory went out at Jun 16, 12:24 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 16, 12:24 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1224 PM CDT Wed Jun 16 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 315 AM CDT Wed Jun 16 2021 Early this morning, the upper ridge remained in place across the southwest CONUS with a surface high pressure centered over Ontario and the Great Lakes region. With the forecast area locked under the influence of both of these features, hot conditions persist today as temperatures climb into the upper 90s and low 100s thanks to slightly warmer temps around 850-800mb. Even with these hot temperatures, dewpoints in the 50s and 60s will keep heat index values from climbing too high; max heat index values around 100 degrees are expected. Overnight temperatures will provide little relief from the heat with lows only falling into the lower 70s. A weak shortwave on the eastern extent of the upper ridge will start pushing a cold front from the northern Plains into the Central Plains by Thursday afternoon. Ahead of the front, there could be a few showers/storms that move in from the north Thursday morning, but the best lift is progged to be across western MO. The bigger story will be even hotter conditions Thursday afternoon with a surface low moving into western Iowa working to tighten the pressure gradient across the area. Southwest winds of 15-20 mph with gusts of 25-30 mph will boost temperatures into the 100s for nearly the entire forecast area with readings approaching 105 degrees in north central Kansas. Thankfully, dewpoints will remain low keeping heat index values in the 100-105 degree range. With the dry air mass in place, relative humidity values will fall to 15-30 percent across the area, lowest from north central into central Kansas. Low RH in this area coupled with strong winds will lead to elevated fire danger Thursday afternoon. Another wave nudges the aforementioned cold front further south into northern Kansas by Friday morning. The location of this boundary will dictate how hot temperatures get Friday afternoon. At this time, the front is progged to get hung up north of Interstate 70 allowing temps to reach near 100 degrees with heat indices near 105 south of the boundary. With warm temperatures aloft and only weak convergence along the front, any precipitation should hold off until Friday evening/night when the cap weakens and the LLJ strengthens. Instability of 2000+ J/kg along with bulk shear of 30-40 kts would support strong to severe storms, although there remains uncertainty in the location of the front and upper level support for lift. The front lifts back north as a warm front for the weekend with highs in the low to mid 90s. Several passing waves lead to chances for showers/storms Saturday and Sunday with the best chance coming Sunday afternoon and evening as a stronger trough ejects across the Plains, shunting a stout cold front through the area. Behind this front, temperatures will be noticeably cooler with highs in the low to mid 80s Monday and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1223 PM CDT Wed Jun 16 2021 VFR conditions will continue throughout the period. Generally southerly winds 5-10 kts this afternoon will become southwesterly tomorrow morning, increasing to around 10 kts by late morning. There could be some marginal LLWS overnight, though for the most part winds should stay below LLWS criteria. && .CLIMATE... Issued at 315 AM CDT Wed Jun 16 2021 Topeka has not hit 100 degrees since August 5, 2018. This is the 9th longest streak on record without a 100 degree day. Forecast Highs and Record Values Wednesday, June 16 Concordia: Forecast 100, Record 103 in 1946 Topeka: Forecast 97, Record 103 in 1946 Thursday, June 17 Concordia: Forecast 103, Record 103 in 1946 Topeka: Forecast 101, Record 103 in 1946 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Flanagan AVIATION...Reese CLIMATE...Reese/Flanagan
Hazardous weather outlook, Jun 16, 4:21 AM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 421 AM CDT Wed Jun 16 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-170930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 421 AM CDT Wed Jun 16 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices of 100 to 105 degrees are forecast Thursday afternoon. Hot temperatures, strong winds, and low relative humidity will lead to elevated fire danger Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.